[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.236.216.93. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 9, 1952

VENTRICULAR ACCELERATION FOLLOWING PROCAINE AMIDE HYDROCHLORIDE THERAPY

Author Affiliations

Los Angeles
† Dr. Nathanson died on April 24, 1952.; From the University of Southern California School of Medicine and Medical Service, Los Angeles General Hospital. Resident in Medicine (Dr. Denney); Research Associate, Department of Medicine, Cardiology, (Dr. Miller).

JAMA. 1952;149(15):1391-1392. doi:10.1001/jama.1952.72930320002009a
Abstract

Procaine amide ("pronestyl") hydrochloride has been recently introduced for the treatment of cardiac arrhythmias; its use has been found effective especially in rhythms of ventricular origin.1 The drug appears to be relatively innocuous, and, aside from occasional mild to moderate hypotensive reactions, no serious untoward effects have been observed. It is known that cardiac depressant and antifibrillatory drugs, although effective in the elimination of ectopic rhythms, may at times induce ectopic ventricular rhythms, including ventricular fibrillation. Such cardiac effects have been observed during the course of quinidine sulfate therapy.2 They have been observed with greater frequency after the administration of the potent antifibrillatory drug alpha-fagarine and related compounds.3 In 55 patients with various auricular and ventricular arrhythmias, continuous electrocardiograms were made during and after the intravenous administration of procaine amide hydrochloride.1d We found no indication of drug-induced ectopic ventricular activity in this group. However, in three

×